Advertisement

Lantus Insulin Overdose: A Case Report

      Abstract

      Background: Insulin glargine is a relatively new medication in the treatment of diabetes mellitus, and there have only been six case reports of overdoses in the literature with this specific insulin. Objectives: We present a unique case of insulin glargine overdose that presented with persistent hypoglycemia and required prolonged in-hospital treatment. Case Report: A 51-year-old woman with insulin-dependent diabetes and a history of suicide attempts by medication overdose presented to the Emergency Department the morning after she had self-administered 2700 units of her insulin glargine in an attempted suicide. She was treated with continuous intravenous dextrose infusion with liberal oral intake, and continued to have recurrent hypoglycemic episodes 96 h into her hospital stay. She was discharged on hospital day 5 after psychiatric clearance without any permanent complications. Conclusions: A single massive overdose of insulin glargine can present with prolonged hypoglycemia. Emergency physicians should have a low threshold for initiating continuous dextrose infusions and admitting these patients for frequent blood glucose and serum electrolyte monitoring, preferably in an intensive care setting.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Gillies P.S.
        • Figgitt D.P.
        • Lamb H.M.
        Insulin glargine.
        Drugs. 2000; 59: 253-260
        • Lepore M.
        • Pampanelli S.
        • Fanelli C.
        • Bartocci L.
        • DiVincenzo A.
        • Cordoni C.
        Pharmacokinetics and pharmacodynamics of subcutaneous injection of long-acting human insulin analog glargine, NPH insulin and ultralente human insulin and continuous subcutaneous infusion of insulin lispro.
        Diabetes. 2000; 49: 2142-2148
        • Ashawesh K.
        • Padinjakara R.N.
        • Murthy N.P.
        • Nizar H.
        • Anwar A.
        Intentional overdose with insulin glargine.
        Am J Health Syst Pharm. 2009; 66: 534
        • Brvar M.
        • Mozina M.
        • Bunc M.
        Poisoning with insulin glargine.
        Clin Toxicol. 2005; 43: 219-220
        • Fromont I.
        • Benhaim D.
        • Ottomani A.
        • Valero R.
        • Molines L.
        • Vialettes B.
        Prolonged glucose requirements after intentional glargine and aspart overdose.
        Diabetes Metab. 2007; 33: 390-392
        • Fuller E.T.
        • Miller M.A.
        • Kaylor D.W.
        • Janke C.
        Lantus overdose: case presentation and management options.
        J Emerg Med. 2009; 36: 26-29
        • Tofade T.S.
        • Liles E.A.
        Intentional overdose with insulin glargine and insulin aspart.
        Pharmacotherapy. 2004; 24: 1412-1418
        • Kuhn B.
        • Cantrell L.
        Unintentional overdose of insulin glargine.
        Am J Health Syst Pharm. 2008; 65: 508
        • Arem R.
        • Zoghbi W.
        Insulin overdose in eight patients: insulin pharmacokinetics and review of the literature.
        Medicine. 1985; 64: 323-332
        • Matsumara M.
        • Nakashima A.
        • Tofuku Y.
        Electrolyte disorders following massive insulin overdose in a patient with type 2 diabetes.
        Intern Med. 2000; 39: 55-57
        • Uchida D.
        • Ohigashi S.
        • Hikita S.
        • Kitamura N.
        • Motoyoshi M.
        • Tastuno I.
        Acute pulmonary edema caused by hypoglycemia due to insulin overdose.
        Intern Med. 2004; 43: 1056-1059
        • Jolliet P.
        • Leverve X.
        • Pilchard C.
        Acute hepatic steatosis complicating massive insulin overdose and excessive glucose administration.
        Intensive Care Med. 2001; 27: 313-316
        • Roberge R.J.
        • Martin T.G.
        • Delbridge T.R.
        Intentional massive insulin overdose: recognition and management.
        Ann Emerg Med. 1993; 22: 228-234
        • Stapczynski J.S.
        • Haskell R.J.
        Duration of hypoglycemia and need for intravenous glucose following intentional overdoses of insulin.
        Ann Emerg Med. 1984; 13: 505-511
        • Heinemann L.
        • Linkeschova R.
        • Rave K.
        • Hompesch B.
        • Sedlak M.
        • Heise T.
        Time-action profile of the long-acting insulin analogue insulin glargine (HOE901) in comparison with those of NPH insulin and placebo.
        Diabetes Care. 2000; 23: 644-649
        • McIntyre A.S.
        • Woolf V.J.
        • Burnham W.R.
        Local excision of subcutaneous fat in the management of insulin overdose.
        Br J Surg. 1986; 73: 538
        • Shibutani Y.
        • Ogawa C.
        Suicidal insulin overdosein a type 1 diabetic patient: relation of serum insulin concentrations to the duration of hypoglycemia.
        J Diabetes Complications. 2000; 14: 60-62
        • Pollack C.
        Utility of glucagons in the emergency department.
        J Emerg Med. 1993; 11: 195-205
        • Vukmir R.
        • Paris P.
        • Yealy D.
        Glucagon: prehospital therapy of hypoglycemia.
        Ann Emerg Med. 1991; 20: 375-379
        • McLaughlin S.
        • Crandall C.
        • McKinney P.
        Octreotide: an antidote for sulfonylurea-induced hypoglycemia.
        Ann Emerg Med. 2000; 36: 133-138